Alert archive / Nevada / Special Weather Statements in 2014

Special Weather Statement, NWS Reno, NV

August 1, 2014Churchill County, Nevada

NWS Reno, NV issued this special weather statement at Aug 1, 2014, 6:57 PM PDT for Churchill County, Nevada. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 6:57 PM PDT (01:57 UTC)
Expired
Aug 1, 2014, 8:00 PM PDT
In force
63 min
Issued by
NWS Reno, NV

County Churchill County, NV

The radar

The Reno radar (KRGX), 78 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3153 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WWUS85 KREV 020157
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
657 PM PDT FRI AUG 1 2014

NVZ004-020300-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
657 PM PDT FRI AUG 1 2014

...POTENTIAL FOR BLOWING DUST IN THE FALLON AREA...

AT 650 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AREAS OF BLOWING DUST ALONG OUTFLOW FROM THUNDERSTORMS 16 MILES 
SOUTHEAST OF FALLON...AND MOVING NORTH AT 15 MPH.

VISIBILITY RESTRICTIONS TO 1 MILE AND GUSTY WINDS UP TO 40 
MPH...WILL BE POSSIBLE FOR THE NEXT HOUR.

* LOCATIONS THAT MAY BE AFFECTED THROUGH 800 PM PDT                  
  INCLUDE...FALLON...FALLON STATION...STILLWATER...FALLON MUNICIPAL  
  AIRPORT...JUNCTION US 95 AND NV 120 (PASTURE RD) AND JUNCTION US   
  50 AND NV 116 (STUART RD).

WATCH FOR AREAS OF BLOWING DUST AND REDUCED VISIBILITY.

&&

LAT...LON 3949 11894 3988 11839 3953 11813 3913 11866
TIME...MOT...LOC 0154Z 175DEG 14KT 3938 11851

$$

BOYD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:48 PM PDT, 9 minutes earlier.

Area forecast discussion, Aug 1, 6:48 PM PDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
648 PM PDT FRI AUG 1 2014

.UPDATE...
THE ZEPHYR HAS KICK IN AND PUSHED THE CONVECTION WELL SOUTH AND
EAST OF THE RENO-CARSON CITY AREA. THE PRIMARY THREAT FOR STRONG
STORMS WITH HEAVY RAIN AND SOME BLOWING DUST WILL BE ACROSS
MINERAL AND CHURCHILL COUNTIES WITH MORE ISOLATED ACTIVITY ACROSS
PERSHING AND NORTHERN WASHOE COUNTIES. STORMS WILL END IN THE NEXT
HOUR OR TWO IN NORTHWEST NEVADA WHILE STORMS WILL PROBABLY GO
LONGER IN THE BASIN AND RANGE EAST OF FALLON. AN UPDATE HAS BEEN
ISSUED TO SHOW LATEST CLEARING TRENDS AS WELL AS TO SHOW A SLIGHT
INCREASE IN WINDS ALONG THE EASTERN SIERRA FOR THIS EVENING. HOHMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 136 PM PDT FRI AUG 1 2014/

SYNOPSIS...

ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE TODAY WITH A
DRY SOUTHWEST FLOW SHIFTING CHANCES FURTHER SOUTH AND EAST
SATURDAY. MOISTURE WILL BEGIN TO RETURN SUNDAY WITH THUNDERSTORMS
POSSIBLE TO I-80 AND ALL AREAS MONDAY. MOISTURE WILL REMAIN
THROUGH THE WEEK WITH THUNDERSTORMS POSSIBLE EACH DAY.

SHORT TERM...
CONVECTION SLOWER TO GET STARTED THIS AFTERNOON WITH A MID-LEVEL
CAP PRESENT ON THE 12Z KREV SOUNDING. STILL EXPECT A FEW STORMS TO
FIRE NEAR THE OREGON BORDER AND SOUTH IN MONO AND MINERAL COUNTIES
TODAY. WITH THE ZEPHYR NOW KICKING IN ACROSS TAHOE, STORMS SHOULD
FIRE NEAR/JUST EAST OF THE RENO/CARSON CITY AREAS AND MOVE
NORTHEAST. THESE STORMS COULD BE STRONG IF THE CONVERGENCE ALONG
THE ZEPHYR IS ORGANIZED. EXPECT THE STORMS TO THEN DIMINISH AFTER
SUNSET.

FOR SATURDAY, SOUTHWEST FLOW WILL REMAIN FOR ANOTHER DAY AND PUSH
MOST OF THE MOISTURE TO THE NORTH AND EAST. SOME SHOULD REMAIN FOR
SOME STORMS SOUTH OF A BRIDGEPORT TO FALLON LINE DURING THE
AFTERNOON AND EVENING.

IN A SIGNIFICANT CHANGE, THE MODELS ARE NOW BRINGING THE INVERTED
TROUGH OVER BAJA FURTHER WEST INTO WESTERN NEVADA SUNDAY NIGHT
INTO MONDAY. THIS SHOULD RESULT IN MORE OF A MOISTURE INCREASE
BEGINNING SUNDAY. AS A RESULT, HAVE INCREASED CHANCES OF STORMS
OVER MONO-MINERAL COUNTIES FURTHER WITH ISOLATED STORMS POSSIBLE
UP TO I-80. IF THE MODELS CONTINUE THIS TREND, THE MOISTURE
INCREASE COULD BE SIGNIFICANT WITH HEAVY RAINS POSSIBLE OVER
MONO-MINERAL COUNTIES. WHILE CLOUD COVER COULD INHIBIT HEATING,
ONLY A SHORT BREAK WITH SUN WOULD BE REQUIRED FOR CONVECTION GIVEN
THE AMOUNT OF MOISTURE FORECAST.

REGARDING THE SMOKE FROM THE FRENCH AND BALD FIRES, THAT WILL BE
AN ISSUE AT LEAST THROUGH THE WEEKEND. BOTH FIRES CONTINUE TO BURN
ACTIVELY WITH SMOKE PRESENT IN NORTHWEST LASSEN COUNTY EXPECTED TO
BE CONTINUOUS THROUGH MONDAY MORNING. FOR THE MAMMOTH AREA, SMOKE
WILL MOVE BACK IN THIS AFTERNOON AND CONTINUE THROUGH THE EVENING.
SOME CLEARING IS EXPECTED AGAIN SATURDAY MORNING BEFORE RETURNING
IN THE AFTERNOON WHERE IT MAY CONTINUE THROUGH MONDAY MORNING.
WALLMANN

LONG TERM...MONDAY THROUGH FRIDAY...
SOME ADJUSTMENTS WERE MADE TO THE PRECEDING FORECAST. THESE
CHANGES WERE MAINLY TO ACCOUNT FOR CURRENT MODEL TRENDS ESPECIALLY
THUNDERSTORM COVERAGE ON MONDAY. DETERMINISTIC MODELS ARE IS GOOD
AGREEMENT THROUGH WEDNESDAY BEFORE SOLUTIONS DIVERGE LATE IN THE
WEEK. THIS TRANSLATES TO SLIGHTLY BETTER THAN MEDIUM CONFIDENCE IN
THE FORECAST THROUGH WEDNESDAY, THEN LOW CONFIDENCE FOR THURSDAY
AND FRIDAY.

INCREASED PRECIPITATION CHANCES AND COVERAGE OF THUNDERSTORMS FOR
MONDAY AS A WAVE PUSHES NORTHWARD AROUND THE WESTERN PERIPHERY OF
THE HIGH OVER THE FOUR CORNERS REGION. IF THIS WAVE HOLDS TOGETHER,
MONDAY WILL BE VERY ACTIVE WITH THE POTENTIAL FOR STORM CELLS WITH
HEAVY RAIN. THE BEST CHANCES WILL LIKELY REMAIN NORTH OF HIGHWAY 50
AND EAST OF ALTERNATE 95. THESE AREAS WILL RECEIVE THE MOST SUN
PRIOR TO DECENT FORCING AHEAD OF THE WAVE. AREAS SOUTH OF HIGHWAY 50
WILL LIKELY BE CLOUD COVERED WHICH WILL LIMIT SOLAR INSOLATION EARLY
IN THE DAY. STILL, THERE WILL BE BREAKS IN CLOUD COVER ALLOWING FOR
ENOUGH SURFACE INSTABILITY TO KICK OFF SCATTERED THUNDERSTORMS.
ALSO, LOWERED TEMPERATURES A LITTLE ON MONDAY TO ANTICIPATE AREA
CLOUD COVER.

LATE IN THE WEAK, MODELS DIVERGE. THE EC HANGS ONTO A STRONGER WAVE
ON THURSDAY WHILE THE GFS OPENS THE WAVE AND LIFTS IT INTO THE
NORTHERN ROCKIES.  IF THE GFS VERIFIES, THEN THE FORCING WILL BE
MUCH LESS. HOWEVER, THE EC SHOWS A SCENARIO WITH ANOTHER ROUND OF
STRONG FORCING. HAVE LEFT SLIGHT CHANCES IN AND WILL NEED TO
REEVALUATE AFTER ANOTHER RUN OR TWO TO SEE IF MODELS CONVERGE TO
EITHER OF THESE SOLUTIONS.

OTHERWISE, LEFT THE PREVIOUS FORECAST INTACT. TEMPERATURES WILL BE
AROUND SEASONAL AVERAGES TO SLIGHTLY BELOW DEPENDING ON CLOUD COVER.
CHANCES OF THUNDERSTORMS AND SHOWERS WILL OCCUR EACH DAY AS DEEPER
MOISTURE IS TRANSPORTED NORTHWARD AROUND THE WESTERN PERIPHERY OF
VERY STAGNANT HIGH PRESSURE. BOYD

AVIATION...
SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY, BUT WITH SOME
SOUTHWEST FLOW, PUSH AWAY FROM THE SIERRA CREST BY MID TO LATE IN
THE AFTERNOON. THIS PLACES THE BEST CHANCE OF THUNDERSTORMS OVER
WESTERN NEVADA. GUSTY OUTFLOW WINDS TO 50 MPH ARE THE BIGGEST
THREAT, WHICH MAY KICK OFF AREAS OF BLOWING DUST. SOUTHWEST FLOW
ALOFT WILL INCREASE FOR SATURDAY WITH A THREAT OF STORMS LIMITED
TO SOUTH OF BRIDGEPORT TO FALLON. MORE WIDESPREAD THUNDERSTORM
ACTIVITY WILL INITIATE SUNDAY AFTERNOON SOUTH OF HIGHWAY 50 THEN
PRETTY MUCH ALL TERMINALS FOR MONDAY WITH THE NEXT STRONG WAVE.

THE SOUTHWEST FLOW ALOFT WILL ALSO PUSH SMOKE FROM WILDFIRE ALONG
THE WESTERN SIERRA SLOPES INTO THE AREA.  THIS WILL LEAD TO
VISIBILITY RESTRICTIONS AS LOW AS 3 MILES, NORTH OF
SUSANVILLE-GERLACH AND ACROSS MONO, MINERAL AND SOUTHERN LYON
COUNTIES. BRONG/BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Local storm report, Aug 1, 5:04 PM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
504 PM PDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             1 N BENTON              37.84N 118.48W
08/01/2014  E0.88 INCH       MONO               CA   TRAINED SPOTTER

            ESTIMATED NICKEL SIZE HAIL WITH HEAVY RAIN AND STRONG
            WINDS BLOWING SMALL DUMPSTER AROUND. NO FLOODING OR
            PONDING.

&&

JKIELHOR
Special weather statement, Aug 1, 5:08 PM PDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
508 PM PDT FRI AUG 1 2014

CAZ073-020045-
MONO-
508 PM PDT FRI AUG 1 2014

...STRONG THUNDERSTORM MOVING INTO THE WHITE MOUNTAINS...

AT 504 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF BENTON...AND MOVING
NORTHEAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING NICKLE
SIZED HAIL.

* LOCATIONS AFFECTED THROUGH 545 PM PDT INCLUDE...MONTGOMERY PEAK
  AND THE RIDGE SOUTH TOWARD WHITE MOUNTAIN PEAK.

HIKERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. TENTS AND TREES
ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY FROM CREEKS AND
STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR THUNDERSTORMS.

&&

LAT...LON 3770 11853 3790 11843 3790 11841 3776 11823
      3762 11832
TIME...MOT...LOC 0005Z 219DEG 26KT 3776 11834

HOHMANN
Special weather statement, Aug 1, 5:25 PM PDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
525 PM PDT FRI AUG 1 2014

NVZ001-020130-
MINERAL AND SOUTHERN LYON COUNTIES-
525 PM PDT FRI AUG 1 2014

...STRONG THUNDERSTORM ON THE NORTH END OF WALKER LAKE...

AT 521 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM ON THE NORTH END OF WALKER LAKE...OR 10 MILES
SOUTH OF SCHURZ...AND MOVING NORTHEAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 55 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 630 PM PDT INCLUDE...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 3888 11882 3903 11858 3883 11849 3874 11871
      3875 11880
TIME...MOT...LOC 0024Z 243DEG 14KT 3885 11872

BOYD
Special weather statement, Aug 1, 5:31 PM PDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
531 PM PDT FRI AUG 1 2014

NVZ001-020130-
MINERAL AND SOUTHERN LYON COUNTIES-
531 PM PDT FRI AUG 1 2014

...STRONG THUNDERSTORM ON THE NORTH END OF WALKER LAKE...

AT 521 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM ON THE NORTH END OF WALKER LAKE...OR 10 MILES
SOUTH OF SCHURZ...AND MOVING NORTHEAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 55 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 630 PM PDT INCLUDE...WALKER LAKE.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 3888 11882 3903 11858 3883 11849 3874 11871
      3875 11880
TIME...MOT...LOC 0024Z 243DEG 14KT 3885 11872

BOYD
Special weather statement, Aug 1, 5:48 PM PDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
548 PM PDT FRI AUG 1 2014

NVZ004-020145-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
548 PM PDT FRI AUG 1 2014

...STRONG THUNDERSTORMS NEAR MIDDLEGATE...

AT 542 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SOUTH AND SOUTHWEST OF MIDDLEGATE...AND MOVING
NORTHEAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 645 PM PDT INCLUDE...COLD SPRINGS AND
  JUNCTION US 50...NV 722 AND NV 361.

DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 3920 11773 3908 11805 3908 11826 3946 11781
      3927 11771 3922 11771
TIME...MOT...LOC 0044Z 230DEG 13KT 3922 11798

HOHMANN
Special weather statement, Aug 1, 6:57 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
657 PM PDT FRI AUG 1 2014

NVZ004-020300-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
657 PM PDT FRI AUG 1 2014

...POTENTIAL FOR BLOWING DUST IN THE FALLON AREA...

AT 650 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AREAS OF BLOWING DUST ALONG OUTFLOW FROM THUNDERSTORMS 16 MILES
SOUTHEAST OF FALLON...AND MOVING NORTH AT 15 MPH.

VISIBILITY RESTRICTIONS TO 1 MILE AND GUSTY WINDS UP TO 40
MPH...WILL BE POSSIBLE FOR THE NEXT HOUR.

* LOCATIONS THAT MAY BE AFFECTED THROUGH 800 PM PDT
  INCLUDE...FALLON...FALLON STATION...STILLWATER...FALLON MUNICIPAL
  AIRPORT...JUNCTION US 95 AND NV 120 (PASTURE RD) AND JUNCTION US
  50 AND NV 116 (STUART RD).

WATCH FOR AREAS OF BLOWING DUST AND REDUCED VISIBILITY.

&&

LAT...LON 3949 11894 3988 11839 3953 11813 3913 11866
TIME...MOT...LOC 0154Z 175DEG 14KT 3938 11851

BOYD

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:25 PM PDTSpecial Weather StatementREVMineral65 min
Aug 1, 5:31 PM PDTSpecial Weather StatementREVMineral59 min
Aug 1, 5:48 PM PDTSpecial Weather StatementREVChurchill57 min
Aug 1, 8:01 PM PDTSpecial Weather StatementREV44 min
Aug 1, 9:58 PM PDTSpecial Weather StatementREVPershing47 min
Aug 2, 9:48 AM PDTFlash Flood WatchREVLyon, Mineral36 hr
Aug 2, 4:55 PM PDTSpecial Weather StatementREVMineral50 min
Aug 1, 5:08 PM PDTSpecial Weather StatementREVMono37 min
Aug 1, 5:31 PM PDTFlash Flood WarningREVMono3 hr

Nearby

Special Weather Statements in Nevada, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.